Low Platelet Counts in Animals
Dear OncoLink "Ask the Experts,"
Can you please tell me what kind of cancers in animals often lead to a drop in platelet counts and how that can that be treated? Also, do cancer treatments for such cancers lead to drop in platelet counts due to their effects on the bone marrow?
Lili Duda, VMD, Editor of the OncoLink Veterinary Oncology Section, responds:
Several types of diseases can cause platelet decreases in dogs. One category are the immune mediated diseases such as "idiopathic thrombocytopenia purpura," or "ITP." Another category are the tick-borne diseases such as Rocky Mountain Spotted fever and Erlichia (these diseases can also cause enlarged lymph nodes which can mimic some forms of cancer in certain cases).
Various cancers can cause low platelet counts, including cancers that involve the bone marrow (lymphomas, leukemias, mastcell tumors, multiple myeloma), tumors that involve blood vessels (hemangiosarcoma), or any cancer that has spread to various parts of the body. A thorough evaluation can help differentiate these causes. One important test is a bone marrow aspirate/biopsy along with a general work-up (bloodwork, Xrays/ultrasound etc. as indicated by the patient's clinical signs).
Some types of chemotherapy drugs can cause drops in various white cells, including platelets. However, chemotherapy in veterinary patients is usually much less aggressive than in human medicine. This means that severe clinical signs (such as platelet counts that drop low enough to cause increased risk of bleeding) are very unusual. Often, decreases in other types of white cells (such as neutrophils) are more of a concern.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania